Alert archive / Louisiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 48, NWS Lake Charles, LA

May 6, 2006Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 6, 2006, 10:20 AM CDT for Jefferson Davis Parish, Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2006, 10:20 AM CDT (15:20 UTC)
Expired
May 6, 2006, 11:00 AM CDT
In force
40 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 42 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1961 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:52 AM CDT, 28 minutes earlier.

Area forecast discussion, May 6, 9:52 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
952 AM CDT SAT MAY 6 2006

.UPDATE...
AN INTENSE SHORTWAVE IS PROPAGATING EAST ACROSS EAST TEXAS AND INTO
CENTRAL LOUISIANA, PASSING OVER THE ZONAL STATIONARY FRONT. A SOLID
LINE OF SHOWERS AND THUNDERSTORMS IS THE RESULT.

AT PRESENT, STORMS SEEMS TO BE WELL BEHAVED LITTLE OR NO HAIL AT
THIS TIME. HOWEVER, VERY HEAVY RAINFALL RATES, FROM 2 TO 3 INCHES
PER HOUR, HAS BEEN COMPUTED USING THE FFMP ALGORITHM.

ZONE PACKAGE IS ON TARGET AT THIS TIME.

&&

.PREV DISCUSSION... (ISSUED 701 AM CDT SAT MAY 6 2006)

UPDATE...MCS ADVANCING INTO AREA SHOWING A GENERAL WEAKENING
TREND. STRONG SURFACE CONVERGENCE ALONG COAST HOWEVER SHOULD HELP
MAINTAIN FEATURE AND HAVE INCREASED POPS OVER THE SOUTHERN ZONES
AND NEAR COASTAL WATERS ACCORDINGLY. UPDATED ZONES AND COASTAL
WATERS FORECAST ALREADY OUT.

MARCOTTE

PREV DISCUSSION... (ISSUED 339 AM CDT SAT MAY 6 2006)

DISCUSSION...MAIN CONCERN IN UPCOMING FORECAST IS LINEAR MCS
CURRENTLY ADVANCING EAST ACROSS EAST CENTRAL TEXAS ASSOCIATED WITH
YET ANOTHER SHORT WAVE TROUGH. TORNADO WATCH NOW IN PLACE UP TO
OUR TEXAS COUNTIES.

AS WOULD BE EXPECTED...WILL BE CARRYING HIGH END POPS ACROSS THE
FCST AREA TODAY AS SHORTWAVE WITH MCS MOVES ACROSS THE REGION.
SOME QUESTION WHETHER FEATURE WILL MAINTAIN INTENSITY AS IT MOVES
INTO LOUISIANA PER SPC DISCUSSION. NOTED GFS WAS PRETTY MUCH ON
TARGET WITH DEVELOPMENT OF THIS SYSTEM AND HENCE HAVE REASONABLE
CONFIDENCE IN MODEL. GFS SHOWING 30 TO 40 LLJ ADVANCING ACROSS
REGION FEEDING IN SOME VERY MOIST AND UNSTABLE AIR...AS WELL AS
SIGNIFICANT DIVERGENCE ALOFT. THUS WILL WORD FOR A SEVERE
THUNDERSTORM THREAT IN ZONES AS WELL AS THE POTENTIAL FOR HEAVY
RAINS.

RAIN CHANCES CONTINUE OVERNIGHT WITH ANOTHER IMPULSE MOVING
THROUGH...BUT HAVE LOWER POPS FOR SUNDAY AS DRIER AIR FILTERS IN
ALOFT WITH DEVELOPMENT OF MORE NORTHWESTERLY FLOW IN WAKE OF SHORT
WAVE. WILL MAINTAIN DAILY RAIN CHANCES THROUGH MID WEEK.

AVIATION...EXPECT DETERIORATING CONDITIONS THIS MORNING AS
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MOVES INTO THE REGION.
VFR WILL RAPIDLY BECOME MVFR WITH OCCASIONAL IFR.

MARINE...AN LIGHT TO MODERATE ONSHORE FLOW CAN BE EXPECTED
THROUGHOUT MUCH OF THE FORECAST. A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY A STRONG UPPER LEVEL DISTURBANCE
MOVING ACROSS THE GULF WATERS TODAY.

.PREVAILING POINT TEMPS/POPS...
KLCH  82  70  88  69 /  60  30  30  20
KBPT  82  71  88  69 /  60  30  30  20
KAEX  77  65  84  64 /  80  50  30  20
KLFT  81  68  88  69 /  60  30  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 6, 4:10 AM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
410 AM CDT SAT MAY 6 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-070915-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
410 AM CDT SAT MAY 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL DISTURBANCE AND LINGERING SURFACE FRONT
ACROSS THE REGION WILL BRING THE POTENTIAL FOR SEVERE
THUNDERSTORMS TODAY. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE...AS WELL AS LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED INTO
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
IT MAY BECOME NECESSARY TO REQUEST THE ASSISTANCE OF STORM
SPOTTERS AND PUBLIC SAFETY OFFICIALS IN SEVERE WEATHER DETECTION
AND WARNING LATER TODAY.

In the hours before

Local storm report, May 6, 9:23 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
923 AM CDT SAT MAY 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     MARINE TSTM WIND 1 S SEA RIM STATE PARK  29.67N 94.05W
05/06/2006  M39 MPH          GMZ450             TX   BUOY

            REPORTED BY BUOY SRST2

&&

SHAMBURGER
Special weather statement, May 6, 10:02 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1002 AM CDT SAT MAY 6 2006

LAZ041-042-051-061615-
CALCASIEU-JEFFERSON DAVIS-CAMERON-
INCLUDING THE CITIES OF...LAKE CHARLES...JENNINGS...CAMERON
1002 AM CDT SAT MAY 6 2006

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH CALCASIEU PARISH...

A STRONG LINE OF THUNDERSTORMS FROM SULPHUR...CARLYSS...GRAND
LAKE...AND CAMERON LOUISIANA SOUTH INTO THE COASTAL WATERS 60
MILES SOUTH OF SABINE PASS TEXAS WILL CONTINUE TO MOVE EAST AT 30
MPH. THIS LINE OF THUNDERSTORMS WILL AFFECT THE REMAINDER OF
CALCASIEU...CAMERON AND JEFF DAVIS PARISHES...AND ADJACENT COASTAL
WATERS FROM CAMERON TO PECAN ISLAND OUT 60 MILES. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS TO 40
MPH... SMALL HAIL...AND HEAVY RAINFALL WITH RATES BETWEEN 1 AND 2
INCHES PER HOUR.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:59 PM CDTSevere Thunderstorm WarningLCHCalcasieu61 min
May 6, 8:44 AM CDTSpecial Marine WarningLCH61 min
May 6, 9:45 AM CDTSpecial Marine WarningLCH60 min
May 6, 10:12 AM CDTSevere Thunderstorm WarningLCHCalcasieu33 min
May 6, 10:43 AM CDTSpecial Marine WarningLCH62 min
May 6, 10:55 AM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Saint Landry65 min
May 6, 1:55 PM CDTSpecial Marine WarningLCH65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.